Arkansas, 2023

Hail in Arkansas, June 25, 2023

June 25, 2023 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 25th, as a cold front moved into the area. The strongest storms produced hail up to ping pong ball size as they moved east and southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 25th, as a cold front moved into the area. The strongest storms produced hail up to ping pong ball size as they moved east and southeast across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 25, 1:01 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 25, 1:01 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
201 PM CDT Sun Jun 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 201 PM CDT Sun Jun 25 2023

A hot and very moist atmosphere is present across much of eastern
Oklahoma and northwest Arkansas roughly to the south of I-44.
Widespread dew points in the mid and upper 70s are present in this
area, along with temperatures in the lower 90s. Widespread heat
index values above 105 continue, with the existing Heat Advisory
covering the heat stress threat well.

A cold front has pushed through portions of the region, with any
tangible temperature or moisture difference lagging the initial
wind shift by a notable difference. MUCAPE values from 4000-5000
J/kg are present per mesoanalysis south of I-44, which is more
than reasonable upon comparison with 12Z RAOBs in the region.
Given this level of instability and more than sufficient deep
layer shear, severe thunderstorm development remains expected late
this afternoon and into the evening hours, primarily across parts
of southeast Oklahoma and west central Arkansas. Very large hail
and damaging winds would both be expected, with the tornado threat
very low but definitely not zero considering existing boundaries.
The HRRR has remained consistent with development in the 3-4 pm
time frame across far eastern Oklahoma and into northwest/west
central Arkansas. The cu field on visible satellite appears most
robust just south of Highway 412 near the moisture boundary but
development does not appear imminent. Thunderstorms will spread
southward into southeast Oklahoma, with a severe weather threat
continuing through the evening.

In addition to the above expected activity, additional showers
have developed in the past hour just north of the Kansas border
along a wind shift in response to a subtle disturbance visible in
water vapor satellite imagery. The evolution of these showers is
uncertain and for now, will leave out any mention in adjacent
portions of northeast Oklahoma after 00Z.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 201 PM CDT Sun Jun 25 2023

By comparison to today, more pleasant conditions are expected for
most of the region on Monday behind today's front, with the
exception being parts of far southeast Oklahoma. Heat index values
near to just above 105 again forecast. A Heat Advisory will be
issued for Pushmataha and Choctaw counties for Monday afternoon
and early evening.

Heat will continue to be the big story for most of next week as
upper level ridging expands northeastward across the Southern
Plains. Highs in the triple digits remain expected for some
locations Wednesday and into Thursday, although skepticism remains
that values will be as high as those depicted by the NBM. Have
trended forecast highs during this time frame toward the NBM 25th
percentile, which reflected values closer to traditional MOS
guidance.

As far as rain goes this week, low shower and thunderstorm
chances exist Monday night and into early Tuesday across most of
eastern Oklahoma and into west central Arkansas in response to a
fast moving disturbance in the northwest flow aloft. Another low
chance for showers and thunderstorms will exist for areas near the
Kansas and Missouri borders Tuesday night and Wednesday morning
with the southern end of an MCS nearing the area.

The ridge is expected flatten across the area for the weekend,
leading to a notable increase in rain potential, as well as cooler
temperatures following a cold front.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sun Jun 25 2023

Cold front moving slowly across northeast OK and northwest AR this
afternoon, Isolated to scattered thunderstorms are expected near
the front after 20z, with coverage initially favoring areas near
KFYV, and shifting south through the evening toward KFSM and
eventually KMLC. At least brief MVFR conditions possible with
direct storms impacts with some gusty wind potential as well. Any
locations that see significant rainfall may have fog develop
overnight, but uncertainty is high. VFR conditions otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  93  70  95 /   0   0  20  10
FSM   73  97  72  96 /  50   0  20  10
MLC   72  93  72  96 /  40   0  20  10
BVO   61  93  64  95 /   0   0  20  10
FYV   64  92  64  94 /  20   0  10  10
BYV   64  90  63  94 /  10   0  10  10
MKO   69  92  69  94 /  20   0  20  10
MIO   63  90  63  94 /   0   0  10  10
F10   70  91  69  94 /  20   0  20  10
HHW   75  94  76  96 /  40  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-065>068-
     070>076.

     Heat Advisory from noon to 9 PM CDT Monday for OKZ049-053.

AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...14
Hazardous weather outlook, Jun 25, 12:12 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
112 PM CDT Sun Jun 25 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
112 PM CDT Sun Jun 25 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northwest Arkansas and Far Eastern Oklahoma.
	ONSET...After 3 PM.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Hot and humid conditions will continue today especially south of
Interstate 44 where afternoon heat index values of 105 to 110
degrees will be common.

A slow moving cold front will become the focus for isolated
to scattered storms this afternoon, with highest threat primarily
southeast of a line from Huntsville Arkansas to Okmulgee
Oklahoma. Conditions will support any storms that do develop to
quickly become severe with large hail and locally damaging winds
possible. The storms will spread east and southeast through the
evening hours with the severe weather potential gradually waning
by late evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY and THURSDAY...High Wind Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Hot and humid conditions will focus across southeast Oklahoma
on Monday with a slight chance of thunderstorms returning
Monday night and also Tuesday night. Hot weather will begin to
build across the region on Tuesday and intensify Wednesday through
Friday. A few record high temperatures are possible Wednesday and
Thursday. Thunderstorm chances return late Friday into Saturday
as the next cold front moves into the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 25, 1:35 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
235 PM CDT Sun Jun 25 2023

OKZ054-055-252015-
Osage OK-Washington OK-
235 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northeastern Osage
and northern Washington Counties through 315 PM CDT...

At 235 PM CDT, Doppler radar indicated a strong thunderstorm over
Chautauqua, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Copan...                          Elgin...
Hulah...                          Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9579 3694 9579 3694 9581 3683 9581
      3695 9630 3700 9629
TIME...MOT...LOC 1935Z 281DEG 29KT 3703 9619

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 25, 2:21 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT Sun Jun 25 2023

ARZ010-011-020-252045-
Madison AR-Washington AR-Franklin AR-
321 PM CDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of southwestern Madison,
northeastern Franklin and southeastern Washington Counties through
345 PM CDT...

At 321 PM CDT, Doppler radar indicated strong thunderstorms located
2 miles north of Brentwood and also 5 miles northwest of Saint Paul.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
West Fork...                      St. Paul...
Saint Paul...                     Pettigrew...
Brentwood...                      Dutton...
Wyola...                          Woolsey...
Sulphur City...                   Delaney...
Arnett...                         Hicks...
Brashears...                      Crosses...
Patrick...                        Combs...
Durham...

This includes Interstate 49 between mile markers 46 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3577 9367 3577 9370 3573 9370 3571 9371
      3585 9426 3602 9415 3588 9359
TIME...MOT...LOC 2021Z 290DEG 25KT 3589 9412 3587 9385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 25, 2:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
336 PM CDT Sun Jun 25 2023

OKZ054-252115-
Osage OK-
336 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of north central Osage
County through 415 PM CDT...

At 336 PM CDT, Doppler radar indicated a strong thunderstorm near
Hardy, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Pearsonia...
Webb City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9637 3699 9629 3669 9649 3682 9676
      3700 9675
TIME...MOT...LOC 2036Z 290DEG 25KT 3695 9677

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 25, 2:42 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
342 PM CDT Sun Jun 25 2023

ARZ010-011-252115-
Madison AR-Washington AR-
342 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of southwestern Madison
and east central Washington Counties through 415 PM CDT...

At 342 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
south of Wesley, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Crosses...                        Patrick...
Sulphur City...                   Combs...
Delaney...                        Durham...
Arnett...                         Hicks...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3577 9384 3590 9408 3599 9404 3595 9374
TIME...MOT...LOC 2042Z 278DEG 23KT 3591 9394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 84 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
June 25, 2:50 PM CST
Where
Madison County, Dutton
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.820, -93.700

Ping pong ball size hail damaged homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112471.